Arkansas, 2023

Flash Flood in Arkansas, May 11, 2023

May 11, 2023 · NWS SHV · 1 event in 1 county or zone

An upper level low pressure system slowly ejected northeast across the piney woods of East Texas during the evening through the morning hours of May 10th-11th. A southerly low level jet present ahead of the low spilled copious amounts of low level moisture north into East Texas and Western Louisiana, with strong large scale forcing ahead of the low enhancing numerous shower and thunderstorm…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system slowly ejected northeast across the piney woods of East Texas during the evening through the morning hours of May 10th-11th. A southerly low level jet present ahead of the low spilled copious amounts of low level moisture north into East Texas and Western Louisiana, with strong large scale forcing ahead of the low enhancing numerous shower and thunderstorm development which moved repeatedly over these areas throughout much of the overnight into the early morning hours. Widespread rainfall amounts of 3-4+ inches fell across much of South Central Arkansas during the morning through the early afternoon hours on the 11th, resulting in instances of flash flooding across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 10:07 AM CST, 23 minutes earlier.

Area forecast discussion, May 11, 10:07 AM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1107 AM CDT Thu May 11 2023

...New UPDATE...

.UPDATE...
Issued at 1039 AM CDT Thu May 11 2023

Storms have congealed into a strong MCS with a couple of bowing
segments over North Central Louisiana this morning. This may help
to drive the convection farther east a little bit earlier than
anticipated. If so, it may remove the threat for additional heavy
earlier than most of the model guidance, which maintain heavy rain
over the portions of Louisiana through 22z-23z. The latest HRRR
moves most of the precip east of the area by mid afternoon, but
maintains quite a bit of scattered convection south of Interstate
20 through 00z. Given the ongoing flooding, even if water recedes,
it won't take very much additional rainfall to cause flooding to
restart. Therefore, we extended the Flood Watch for all of our
Louisiana parishes and much of Southern Arkansas through 00z this
evening but cancelled it for East Texas and Miller County AR.

In regards to the severe threat, there is very limited CAPE to
work with. Latest mesoanalysis indicates 0-1 km SRH in excess of
100 m2/s2 combined with very low LCLs has been more than
sufficient for several rotating storms to develop. This will
likely continue as long as deep convection is ongoing. Therefore,
a severe weather threat, including the potential for tornadoes,
damaging winds, and possibly some hail, will continue into late
this afternoon.

Updated text products have been sent.

CN

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 301 AM CDT Thu May 11 2023

The onset of our heavy rain event began late last evening across
parts of Deep East Texas, but we still have several more hours to
go before the flooding threat subsides farther north and east into
North Louisiana and much of South Arkansas. Given the impressive
rain totals thus far, most notably in the area around Nacogdoches,
a flash flood warning was issued for a sizable area of Deep East
Texas where as much as 3-5 inches of rain have already fallen with
slightly more expected. This heavy rain axis will begin to expand
farther NE through the remainder of this morning so have kept the
Flood Watch intact through its scheduled expiration at 1 PM this
afternoon.

A 35-40kt LLJ will continue to pump moisture farther north and
east while the advancing upper-level trough maintains support for
lift and forcing. With PWATs still near 2 inches and a saturated
column, very productive rain rates will continue through the rest
of this morning and possibly into the early afternoon across our
eastern zones. Therefore, cannot rule out a possible extension of
the Flood Watch through late this afternoon for our easternmost
zones. This will largely depend on the speed of movement and rain
rates farther east, and the expectation is that daytime heating
should help to reinforce the convection over our eastern half by
later this morning. Meanwhile, our western zones will begin to see
convection ending by late morning into the midday timeframe with
high temperatures warming into the lower to mid 80s while cooler
readings in the mid to upper 70s are expected across the east.

By this evening, much of the region is expected to be rain-free as
the upper trough lifts farther NE out of the area. Overnight low
temperatures will generally range from the upper 60s to lower 70s.
Weak ridging will set up on Friday with much warmer temperatures
expected as afternoon highs will range from the mid to upper 80s.
Scattered convection can't be ruled out, however, as instability
will increase sharply into the afternoon so look for a very warm
and humid day with a summerlike feel to wrap up the work week.

/19/

&&

.LONG TERM...
(Friday Night through Thursday)
Issued at 301 AM CDT Thu May 11 2023

As we move into the upcoming weekend, upper ridging aloft will
extend westward from the SE CONUS, into the Lower Mississippi
Valley, and into the eastern half of our CWA. Despite that, an
unsettled weather pattern will continue across the region. As of
now, it appears the highest chances for rain will be across our
western zones, as those areas will continue to be affected by
disturbances moving along the peripheral of the ridge. This
generally includes East Texas, SE Oklahoma, and portions of SW
Arkansas, north of I-30. Can't rule out some of this convection
continuing during the evening and overnight hours. The remainder of
the region will see continued rain chances, but mostly during the
afternoon hours with the aid of peak heating. By early next week,
rain chances will remain areawide, as an upper trough will slowly
push a cool front through the region. Behind the upper trough/cold
front, drier and less humid conditions should move into the region
by the middle of next week. However, some of the latest model runs
continue to trend more wetter, keeping rain chances across portions
of the region. At this time, any organized severe weather threats
remain low during the long-term period, but an isolated threat for
damaging winds and possibly large hail, can't be ruled out. Also,
with the prolong period of rainfall, the threat for isolated
flooding will continue.

Some uncertainty still exists with the temperature forecast during
this period, mainly due to rain and cloud cover. Still thinking that
most locations will at least climb into the 80s each day, but breaks
in cloud cover and rain during the afternoon hours could result in
some locations approaching 90 degrees. Regardless, continued
southerly flow will keep muggy conditions across the area. But,
there could be some relief from the humidity by the middle of next
week behind the aforementioned upper trough/cool front.

/20/

&&

.AVIATION...
(12Z TAFS)
Issued at 717 AM CDT Thu May 11 2023

For the 11/12Z TAF period, cigs continue to drop across our airspace
with active convection ongoing this morning. Expect these trends to
translate farther east through the remainder of this morning as an
upper-level trough lifts farther NE across the area. Most TAF sites
will contend with SHRA with some embedded TSRA, generally through
the first half of the period before gradually diminishing in both
coverage and intensity this afternoon before clearing by evening.
Cigs will also improve late in the period with MVFR to low VFR
conditions returning, but lower cigs will make a return by 12/06Z.
Sfc winds will maintain a primary S/SE component between 5-10 kts
on average with higher gusts possible invof of convection.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  88  71  86 /   0  30  10  40
MLU  69  88  69  88 /  10  30  10  30
DEQ  70  85  68  86 /  30  50  20  40
TXK  71  88  70  85 /  10  40  20  40
ELD  68  87  68  87 /  10  30  10  30
TYR  72  89  70  85 /  10  30  20  50
GGG  72  88  70  85 /  10  30  10  50
LFK  72  89  71  86 /   0  20  10  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 7 PM CDT this evening for ARZ060-061-071>073.

LA...Flood Watch until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....16
AVIATION...09
Hazardous weather outlook, May 11, 9:37 AM CST, 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1037 AM CDT Thu May 11 2023

ARZ073-LAZ005-006-010>014-017>022-121100-
Union-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1037 AM CDT Thu May 11 2023

...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...TORNADO WATCH 210 IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Arkansas, north
central Louisiana and northwest Louisiana.

.DAY ONE...Today and tonight.

Scattered to widespread thunderstorms are likely across the area
today. A few storms could be severe. Tornadoes and damaging winds
will be possible. Therefore, a Tornado Watch is in effect until 5 PM
CDT this afternoon. In addition, additional rainfall amounts of 2 to
4 four inches, with locally higher amounts in excess of 5 inches, may
result in areas of flooding. The threat of heavy rainfall should end
by early this evening. Therefore, a Flood Watch is in effect until 7
PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of scattered thunderstorms will continue through the
remainder of the work week and into next weekend. The overall threat
of severe weather is uncertain, but the potential for an isolated
severe thunderstorm during this period cannot be ruled out. Damaging
winds, and possibly large hail, will be the primary threats with any
severe storms. Also, with a prolonged period of thunderstorms
expected, a flooding threat will remain across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through early this evening.

ARZ060-061-071-072-LAZ001>004-121100-
Hempstead-Nevada-Lafayette-Columbia-Caddo-Bossier-Webster-Claiborne-
1037 AM CDT Thu May 11 2023

...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
northwest Louisiana.

.DAY ONE...Today and tonight.

Scattered to widespread thunderstorms today will result in additional
rainfall amounts of 2 to 4 four inches, which may result in areas of
flooding. The threat of heavy rainfall should end by early this
evening. Therefore, a Flood Watch is in effect until 7 PM CDT this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of scattered thunderstorms will continue through the
remainder of the work week and into next weekend. The overall threat
of severe weather is uncertain, but the potential for an isolated
severe thunderstorm during this period cannot be ruled out. Damaging
winds, and possibly large hail, will be the primary threats with any
severe storms. Also, with a prolonged period of thunderstorms
expected, a flooding threat will remain across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to report flooding through early
this evening.

ARZ050-051-059-OKZ077-TXZ096-097-108>112-124>126-136>138-149>153-165-
166-121100-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1037 AM CDT Thu May 11 2023

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible across the area today. The
strongest storms could produce gusty winds, heavy downpours, and
dangerous cloud to ground lightning. However, severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of scattered thunderstorms will continue through the
remainder of the work week and into next weekend. The overall threat
of severe weather is uncertain, but the potential for an isolated
severe thunderstorm during this period cannot be ruled out. Damaging
winds, and possibly large hail, will be the primary threats with any
severe storms. Also, with a prolonged period of thunderstorms
expected, a flooding threat will remain across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ARZ070-TXZ167-121100-
Miller-Sabine-
1037 AM CDT Thu May 11 2023

...FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and east
Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible across the area today. The
strongest storms could produce gusty winds, heavy downpours, and
dangerous cloud to ground lightning. However, severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of scattered thunderstorms will continue through the
remainder of the work week and into next weekend. The overall threat
of severe weather is uncertain, but the potential for an isolated
severe thunderstorm during this period cannot be ruled out. Damaging
winds, and possibly large hail, will be the primary threats with any
severe storms. Also, with a prolonged period of thunderstorms
expected, a flooding threat will remain across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

09

In the hours before

Local storm report, May 11, 9:35 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1035 AM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     7 NE CAMPTI             31.98N 93.05W
05/11/2023                   NATCHITOCHES       LA   LAW ENFORCEMENT

            TREE REPORTED DOWN IN THE CRESTON, LA AREA.

&&

16
Local storm report, May 11, 9:40 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1040 AM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FLASH FLOOD      LOGANSPORT              31.97N 94.00W
05/11/2023                   DE SOTO            LA   BROADCAST MEDIA

            MEDIA REPORTS STREET FLOODING AND STRANDED
            VEHICLES IN THE LOGANSPORT AREA.

&&

16
Special weather statement, May 11, 9:52 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1052 AM CDT Thu May 11 2023

LAZ006-111630-
Union LA-
1052 AM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northeastern Union
Parish through 1130 AM CDT...

At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Farmerville, or 16 miles south of Huttig, moving east
at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Spencer, Haile and Linville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CDT for south central
Arkansas...and north central Louisiana.

&&

LAT...LON 3273 9207 3273 9206 3270 9208 3269 9230
      3286 9236 3301 9212 3301 9207 3298 9208
      3297 9207 3297 9208 3292 9207 3287 9208
      3284 9206 3283 9207 3280 9205 3276 9206
      3274 9205
TIME...MOT...LOC 1552Z 252DEG 17KT 3280 9225

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33
Special weather statement, May 11, 9:53 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1053 AM CDT Thu May 11 2023

LAZ005-006-013-014-021-111645-
Caldwell LA-Lincoln LA-Ouachita LA-Union LA-Jackson LA-
1053 AM CDT Thu May 11 2023

...Strong thunderstorms will impact portions of northwestern
Caldwell, Jackson, south central Union, western Ouachita and
southeastern Lincoln Parishes through 1145 AM CDT...

At 1053 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Ruston to near Jonesboro.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monroe, Claiborne, West Monroe, Brownsville-Bawcom,
Brownsville-Bawcomville, Choudrant, Chatham, Eros, Drew, Fondale,
Vixen, Calhoun, Bosco, Folksville, Cheniere, Mineral Springs,
Caderville, Luna, Eureka and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CDT for north central
Louisiana.

&&

LAT...LON 3265 9219 3242 9210 3218 9204 3215 9273
      3227 9262 3250 9260
TIME...MOT...LOC 1553Z 248DEG 24KT 3246 9251 3228 9244 3216 9267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Local storm report, May 11, 10:11 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 AM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      3 SW FARMERVILLE        32.74N 92.43W
05/11/2023                   UNION              LA   EMERGENCY MNGR

            MINOR STREET FLOODING REPORTED ON HWY 33
            JUST SOUTH OF LAKE D ARBONNE, NEAR HWY 15 IN
            FARMERVILLE.

&&

16
Local storm report, May 11, 10:27 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1127 AM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     FLASH FLOOD      COUSHATTA               32.03N 93.34W
05/11/2023                   RED RIVER          LA   PUBLIC

            MULTIPLE MPING REPORTS OF STREET FLOODING IN
            THE COUSHATTA AREA WITH STREETS CLOSED AND
            VEHICLES STRANDED.

&&

16

The radar

The Shreveport radar (KSHV), 140 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
May 11, 10:30 AM CST to 3:45 PM CST
Where
Union County, 2.54 mi N of El Dorado to 2.55 mi N of El Dorado
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.237, -92.671

The intersection of 19th Street and Tanglewood Drive in El Dorado was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100176.